John G. Bartlett, MD
Antibiotic-associated diarrhea and colitis were well established soon after antibiotics became available. Early work implicated Staphylococcus aureus, but in 1978 Clostridium difficile became the established pathogen in the vast majority of cases. In the first 5 years (1978 through 1983), the most common cause was clindamycin, the standard diagnostic test was the cytotoxin assay, and standard management was to withdraw the implicated antibiotic and treat with oral vancomycin. Most patients responded well, but 25% relapsed when vancomycin was withdrawn. During the next 20 years (1983 through 2003), the most commonly implicated antibiotics were the cephalosporins, which reflected the rates of use; the enzyme immunoassay replaced the cytotoxin assay because of speed of results and technical ease of performance; and metronidazole replaced vancomycin as standard treatment, and principles of containment hospitals became infection control and antibiotic control. During the recent past (2003 to 2006), C. difficile has been more frequent, more severe, more refractory to standard therapy, and more likely to relapse. This pattern is widly distributed in the United States, Canada, and Europe and is now attributed to a new strain of C. difficile designated BI, NAP1, or ribotype 027 (which are synonymous terms). This strain appears more virulent, possibly because of production of large amounts of toxins, and fluoroquinolones are now major inducing agents along with cephalosporins, which presumably reflects newly acquired in vitro resistance and escalating rates of use. The recent experience does not change principles of management of the individual patient, but it does serve to emphasize the need for better diagnostics, early recognition, improved methods to manage severe disease and relapsing disease, and greater attention to infection control and antibiotic restraint.
Learn more about subscription options.
Register Now for a free account.
Bartlett JG. Narrative Review: The New Epidemic of Clostridium difficile–Associated Enteric Disease. Ann Intern Med. 2006;145:758-764. doi: 10.7326/0003-4819-145-10-200611210-00008
Download citation file:
Published: Ann Intern Med. 2006;145(10):758-764.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only